Lightning, Covington
- When
- June 21, 5:15 PM CST
- Where
- Covington County, Wing
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 31.030, -86.620
Lightning struck a home near Wing and started a fire. The fire was put out, but the home suffered damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Lightning struck a home near Wing and started a fire. The fire was put out, but the home suffered damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 21, 2:37 PM CST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 337 PM CDT SAT JUN 21 2008 .SHORT TERM (TONIGHT THROUGH TUESDAY)...CURRENT CONVECTION INITIATING ON A MIX OF LEFT OVER OUTFLOW BOUNDARIES AND A WEAK SEA BREEZE CIRCULATION...AIDED BY A SERIES OF SHORTWAVES IN THE NORTHWEST FLOW ALOFT. THE UPPER TROF OVER THE EASTERN STATES SHIFTS EASTWARD THROUGH TUESDAY TO THE EAST COAST WITH DRIER AIR WORKING INTO THE FORECAST AREA FROM THE WEST. MEANWHILE...A SERIES OF DIFFICULT TO TIME SHORTWAVES STREAM NORTHWARD AROUND THE UPPER RIDGE OVER THE EASTERN GULF. THE LATTER AND THE CHANGING MOISTURE PROFILE WILL FAVOR HIGHER POPS EASTWARD WITH LESSER WESTWARD ON SUNDAY WITH AN OVERALL DECREASE IN POPS ON MONDAY. A SURFACE TROF SHIFTS INTO THE FORECAST AREA MEANWHILE THEN STALLS NEAR THE COAST BY TUESDAY. DESPITE THIS FAVORABLE SURFACE FEATURE...MODEL SOUNDINGS DHOW WARMER AND DRIER AIR ALOFT AS RIDGING BUILDS BACK INTO THE AREA WHICH WILL TEND TO INHIBIT DEEP CONVECTION...SO JUST STAYED WITH SMALL AFTERNOON POPS MAINLY OVER THE SOUTHERN PORTION OF THE FORECAST AREA. TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE SEASONABLE LEVELS. /29 && .LONG TERM (WEDNESDAY THROUGH SATURDAY)...DEEP LAYER RIDGING GENERALLY REMAINS OVER THE AREA WEDNESDAY AND SHIFTS GRADUALLY INTO THE GULF THROUGH SATURDAY AS AN UPPER TROF EVOLVES OVER THE EASTERN STATES. SMALL POPS CONTINUE THROUGH FRIDAY INITIATED BY LEFT OVER OUTFLOW BOUNDARIES AND A WEAK SEA BREEZE...THEN INCREASE TO CHANCE ON SATURDAY AS A SHORTWAVE IN THE UPPER TROF NEARS THE AREA WITH A WEAK SURFACE TROF SETTLING INTO THE REGION. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE SEASONABLE VALUES. /29 && .MARINE...A HIGH WILL DOMINATE THE WEATHER OVER THE NORTH CENTRAL GULF THROUGH MIDWEEK ALLOWING THE MESOSCALE PROCESSES TO CARRY THE LOAD FOR THE LOCAL WEATHER. LIGHT DAYTIME ONSHORE FLOW BECOMING OFFSHORE OVERNIGHT. LITTLE CHANGE IN SEAS THROUGH WEDNESDAY. WIND AND SEAS HIGHER IN SCATTERED CONVECTION. /77 && .FIRE WEATHER...NO CONCERNS. /29 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 71 90 70 91 / 40 40 20 20 PENSACOLA 72 86 72 89 / 40 50 20 30 DESTIN 76 86 74 89 / 40 60 30 40 EVERGREEN 67 89 66 91 / 30 30 20 20 WAYNESBORO 64 91 63 92 / 20 20 10 10 CAMDEN 66 90 65 92 / 30 20 10 20 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. && 29 EVERSOLE 77 DALY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 843 AM CDT SUN JUN 21 2008 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-221200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 843 AM CDT SUN JUN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...REST OF TODAY AND TONIGHT. AN UPPER LEVEL DISTURBANCE WILL PASS THROUGH THE AREA FROM THE WEST TODAY RESULTING IN AN INCREASE IN THUNDERSTORM COVERAGES. ALTHOUGH AN ISOLATED SEVERE STORM OR TWO CANNOT BE RULED OUT...THE MAIN RISKS WITH THE STORMS WILL BE THE POTENTIAL TO BECOME STRONG WITH BRIEF STRONG WINDS AND HEAVY RAINS...FREQUENT LIGHTNING AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ON SUNDAY...THE CHANCES OF THUNDERSTORMS LOOK TO BE SLIGHTLY HIGHER SOUTHEAST OF INTERSTATE 65...INCLUDING THE WESTERN FLORIDA PANHANDLE. A FEW STORMS COULD BE STRONG WITH GUSTY WINDS AND SMALL HAIL. FOR MONDAY THROUGH FRIDAY...AWAY FROM ISOLATED THUNDERSTORMS...NO HAZARDS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE WEATHER OPERATIONS SHOULD NOT BE REQUIRED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 149 PM CDT SAT JUN 21 2008 ALZ061-MSZ075-076-078-079-211915- UPPER MOBILE-GEORGE-STONE-PERRY-GREENE- INCLUDING THE CITIES OF...LUCEDALE AND WIGGINS... 149 PM CDT SAT JUN 21 2008 ...STRONG THUNDERSTORMS ARE BEING DETECTED OVER GEORGE...STONE... PERRY...GREENE AND MOBILE COUNTIES... AT 142 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS FOUND A BAND OF THUNDERSTORMS FROM 5 MILES NORTHEAST OF LUCEDALE TO 3 MILES WEST OF WIGGINS...AND MOVING SOUTH AT 5 MPH. THE BAND OF STORMS WILL AFFECT AREAS IN AND AROUND... LUCEDALE...LUCEDALE...EVANSTON AND PERKINSTON THROUGH 215 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. THESE STORMS COULD PRODUCE RAINFALL ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 517 PM CDT SAT JUN 21 2008 MSZ067-076-212245- GREENE-WAYNE- 517 PM CDT SAT JUN 21 2008 ...A STRONG THUNDERSTORM IS BEING DETECTED OVER GREENE AND WAYNE COUNTIES... AT 513 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 2 MILES NORTH OF SMITHTOWN...AND MOVING SOUTHEAST AT 10 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... PIAVE THROUGH 545 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 535 PM CDT SAT JUN 21 2008 ALZ056-060-212300- COVINGTON-CONECUH- 535 PM CDT SAT JUN 21 2008 ...A STRONG THUNDERSTORM IS BEING DETECTED OVER CONECUH COUNTY...MOVING INTO COVINGTON COUNTY... AT 531 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 2 MILES SOUTH OF COHASSETT...AND MOVING EAST AT 11 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... LOANGO AND RED LEVEL THROUGH 600 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 538 PM CDT SAT JUN 21 2008 ALZ060-FLZ005-212315- COVINGTON-INLAND OKALOOSA- 538 PM CDT SAT JUN 21 2008 ...A STRONG THUNDERSTORM IS BEING DETECTED OVER COVINGTON COUNTY... AT 535 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 4 MILES EAST OF FALCO...AND MOVING EAST AT 11 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... RED OAK...WATKINS BRIDGE AND LAUREL HILL THROUGH 615 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
The Eglin Afb radar (KEVX), 84 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118994.